Joint pain after radiation therapy

7 Posts | Page(s): 1 

Joint pain after radiation therapy

by bak54 on Mon Oct 29, 2007 12:00 AM

Quote | Reply

Hi, my name is Barbara.  In September 2005 i was diagnosed through what i thought was going to be a routine hysterectomy for bleeding, i was diagnosed with cervical cancer.  I was unable to be staged at the time due to the excessive bleeding.  I had to have several transfusions during the surgery.  Since then, i had 28 treatments of external pelvic radiation therapy, 30 hours of brachytherapy and 6 sessions of chemotherapy to include carboplatin and paxlitaxel.  My last CT Scan was in July 2007 and all was stable and looked good.  My cancer had already spread to my lymph nodes in the pelvic region, that's why such aggressive treatment.  I've been finished with radiation therapy about 1 - 1 1/2 years now and suddenly i'm getting a lot of joint pain in my hips and down my legs.  I have peripheal neuropathy from the paxlitaxel which my oncologist says it could take up to a year to go away or it may never go away.

 I talked my oncologist into getting my hips x-ray to see if i have any arthritis or bone loss from the radiaiton.  I have read a lot of people that had pelvic radiaiton are hip and joint problems afterward.  There is another cancer website for anyone with cervical cancer.  It's www.ncccc.online.com, the National Cervical Cancer Coalition.  It also has a lot regarding this subject and can answer most all questions. 

 Has anyone ever had pelvic radiation and had long term effects from it?  I also have other long term effects from it such as bowel and bladder.  Please let me know, you can email me also at

--Message edited by CancerCompass staff. For personal protection, email address removed. Consider private reply. Please review CancerCompass Member Guidelines at http://www.cancercompass.com/common/guidelines.html--

 Thank you

Barb

RE: Joint pain after radiation therapy

by chara68 on Mon Nov 12, 2007 12:00 AM

Quote | Reply
hi barbara

i was diagnosed with cervical cancer in feb 2007, because of the size of my tumor i was unable to get a hystorectomy, but i did enter into a trial which envolved 8 rounds of chemo (cisplatin) to shrink the tumor and then get the operation, if this failed then it was radio and chemo combined
after the 8 chemos i was given an MRI and this indicated the tumor had got slightly bigger so i was not eligible for the operation, I then had a few mths wait till i started treatment again, which resulted in the tumor getting bigger and i suffered from a lot of blood clots. i had 6 more chemos with 25 radio therapies and they had changed the brachytherapy procedure in my hospital in may so it was 5 internal appts, my last one was on 1st oct. I am now just waiting as i dont have my first checkup till 21st nov, but since completing my treatment i have been suffering from terrible joint pain, my fingers still swell and bloat due to the steroid dexamethasone i was taking but now its my hips, knees and upper arms that ache, also i have some pain in my groin area, i did express this to my clinical nurse who explained that now because i was feelin a bit better within my self i was more active and using muscles ive not used in a while, which made sense cause ive not done very much since start of treatment in feb? but i dont have to do anything just sitting about and then getting up is absolute agony? is this how you feel? get a bit scared thinking is this anything else, but like yourself its been very harsh treatment ive gone thru. lindsay xx

RE: Joint pain after radiation therapy

by thebigodds on Tue Feb 12, 2008 12:00 AM

Quote | Reply
I was treated for stage 1 cervical cancer 2 years. I had the radical hysterectomy followed with 6 weeks of chemo and radiotherapy (due to the aggressive nature of the cancer.)  I developed bilateral hip pain soon after and I received 6 weeks of physical therapy.  It helped relieve the pain temporarily but I'm still experiencing a lot discomfort especially when I'm not active.  It used to be that  I only felt the pain when I streched. Now the pain is constant and radiating. I'm due for a pet ct scan in April.  I don't think I'll be free from this hip pain ever.

RE: Joint pain after radiation therapy

by SusanBC on Wed Feb 20, 2008 12:00 AM

Quote | Reply

Hi Barbara

I was diagnosed Feb/07 and treated Apr/May/07 for cc 11b.  I don't have joint pain but I had cisplatin with the ext. and int radiation.  I do have bladder pain which is fairly recent and increasing fatigue since Nov.  Can you share more about your bladder and bowel complications.  I am not getting any guidance from oncology or my GP other than ruling out bladder infection.

 

Susan

RE: Joint pain after radiation therapy

by bamaboy on Wed Nov 19, 2008 12:00 AM

Quote | Reply
I don't know if my comments pertain to yall but I had radiation treatments and chemo for colon cancer, about 4 years ago now.    My joints are terrible now.  It seemed to happen all of a sudden at some point in time.  I've had a total knee replacment and cortisone shots in both hips.   I had to have the tendons in my right ankle operated on to be reattached when they just tore apart one day when I was walking down the sidewalk.  Now I've had a 3 disks replaced in my neck and fused together.   I've asked all the different doctors if it could be from all the treatments and every single one told me,  "it shouldn't effect your joints".     I"m glad I looked this up because I thought I just basically fell apart for no reason.  I have osteo arthritis and they also say I just don't have any cartiledge in my joints now.  I think I would have felt a lot better if they just came out and said,  yes it does cause a lot of joint pain, instead of leaving me to wonder what the heck is going on now. 

RE: Joint pain after radiation therapy

by Angkesler on Thu Jul 10, 2014 12:34 AM

Quote | Reply

I was also diagnosed with colon cancer 3 years ago. I had 28 radiation treatments on my left abdominal area. I was fine for a while but the last 4 months I feel I have more joint pain in that hip. Sitting or standing too long makes it hurt non stop.  I am considering getting xrays and mri of my hip to check for bone lose and cartilage deterioration from radiation.  Thank you for posting so I know I'm not alone in this thought.  

RE: Joint pain after radiation therapy

by Daisy4u2 on Wed Jul 23, 2014 07:13 PM

Quote | Reply

I had hip and lower back pain and stiffness for months after I finished my treatments May 2012 for Stage 2 1B Cervical Cancer... My primary Dr had a Dexa Scan ordered to see if I had fractures to my hip bones and she compared to a scan I had a few years before CC... I had a lot of bone mass lost in both hips and take Prolia shots 2xs a year for osteo... Wish you the very best... 

7 Posts | Page(s): 1 
Subscribe to this message board discussion

Latest Messages

View More

CancerCompass Survey

If you were considering traveling for cancer treatment, which headline would you find more interesting?

Get $75 for taking a research survey

We care about your feedback. Let us know how we can improve your CancerCompass experience.